- All Medications
- Medications Prescribed for Parkinson's Disease
- Additional Medication Information
- Antianxiety Medications
- Antidepressant Medications
- Antimanic Medications
- Antipsychotic Medications
- Estrogen and Hormone Replacement Therapy
- Medications Prescribed for ADD and ADHD
- Medications Prescribed for Alzheimer's
- Medications Prescribed for Sexual Dysfunction
- Medications Prescribed for Smoking Cessation
Depakote (divalproex sodium)
Depakote is effective in decreasing depressive and manicepisodes for individuals with bipolar disorder. It is often prescribed if lithium and Tegretol were unsuccessful in relieving the symptoms of the disorder.
In addition, Depakote is an anticonvulsant used for those with epilepsy to control partial seizures, generalized seizures, absence seizures, and myoclonic seizures.
This medication is also sometimes used in migraine headache prevention when other forms of therapies have failed.
Along with the many positive effects of Depakote, you may also experience some side-effects. Side-effects are unintended or undesirable reactions to medications. Most of the potential side-effects can be lessened with additional medications, dosage changes, or changes in your daily habits. If you experience any side-effects, contact your prescribing doctor or therapist right away and continue taking your medication until otherwise advised.
It is also important to be aware of the risks of Depakote. Although risks occur very rarely, it is important to know what to look for, just in case. If you think you are experiencing one of the risks, contact your doctor or therapist immediately or go to the emergency room right away!
Most common side-effects
When you first begin taking your medication, you may feel drowsy all of the time, even if you've had a good night's sleep. You might move around more slowly, be less coordinated, and nod off more. This side-effect should wear off after a few weeks. In the meantime, be sure not to drive a car or operate other heavy machinery while you arefeeling drowsy.
Most people who experience this side-effect notice that it usuallydisappears in a few weeks. To reduce or eliminate nausea, eat several small meals per day instead of three big ones, or try snacking on dry toast or crackers.
Depakote can sometimes cause constipation. This side-effect usually does not go away, but you can learn how to control it by increasing the amount of high fiber foods in your diet, such as breads, fruits, and vegetables, and bran. It also helps to exercise regularly and drink plenty of fluids. If constipation is still a problem, your doctor or therapist may recommend a laxative or fiber product, or may prescribe an additional medication to reduce the side-effect.
If you experience diarrhea, drink plenty of fluids to avoid dehydration. Your doctor or therapist can tell you which anti-diarrhea products are safe to take with your medication.
Depakote may increase your appetite, which can cause you to gain weight. Your doctor or therapist can help you monitor your weight and suggest a healthy diet and exercise program for you if weight gain is a concern.
Least common side-effects
You may experience heightened anxiety or nervousness as a result ofDepakote, but it should wear off in a few weeks. If anxiety continues to be a problem, talk to your doctor or therapist about it.
If you feel dizzy when you sit or stand up quickly, there are someprecautions that you can take to avoid injury. Get up very slowly from a laying or sitting position and make sure you have something to hold onto as you get up. Then, wait a moment or two before you start walking.
Some people taking Depakote may experience hair loss as a result of their medication. If you are concerned about hair loss, talk to your doctor or therapist about this side-effect.
Depakote can cause headaches, which often fade as your body adjusts to the medication. If you experience headaches, and they 're disruptive, talk to your doctor or therapist before you take any pain medications. He or she can let you know which medications aresafe to take with this medication.
Depakote may cause you to have tremors in your hands, arms, or legs. You may notice a slight trembling of your hands as you extend your arms in front of you. This side-effect may disappear if your doctor decreases your dose, and it often becomes less noticeable over time.
Side-effects and risks other than those listed above may also occur. Talk to your prescribing doctor or therapist about any potential or existing side-effects that youre concerned about.Risks
The symptoms of liver irritation include extreme tiredness, severe nausea, and yellowing of the whites of the eyes and skin. Contact your doctor or therapist right away if you experience any of these symptoms!
On very rare occasions, Depakote has caused inflammation of the pancreas, which is characterized by sudden severe pain in the upper abdomen or back. If you experience similar pain, talk to your doctor or therapist right away, or go to the emergency room immediately!
Every effort has been made to ensure that the information provided by 4therapy.com is accurate and up-to-date, but no guarantee is made to that effect.
4therapy.coms medication information is a reference resource designed as a supplement to, and not a substitute for, the expertise, skill, knowledge, and judgment of healthcare practitioners in patient care. 4therapy.com does not assume any responsibility for any aspect of healthcare administered with the aid of information 4therapy.com provides.